KNEE ARTHRITIS - Injections into the joint :
Can Steroid shot "miss"? - - Posted by KatieWhy (KatieWhy), 8 June 2004
I've just recently had my second steroid shot. Although the first 12 hours following the first shot were pretty nasty and painful, the relief I got from it beginning the following day was wonderful. However, I've received NO relief from this second shot. I flinched when the shot went in and am wondering if it "missed" the intended target. My knee feels more swollen than usual and I have been experiencing some pretty intense pain at times while sitting. The doctor's office says we can't do anything else for 6 weeks, but am wondering if anyone else has experienced this and what helped. Thanks! Katie
Posted by hmaxwell (Heather M.), 8 June 2004
If the shot was intra-articular, meaning it was put inside the joint capsule, then I don't see how it could miss. If it was intended to go into a tendon or something, I suppose it could go off the mark, but it could just be that your problems are not ones that cortisone injections would resolve. Also, sometimes long-lasting anesthetic is used--maybe that provided the relief? I had a cortisone shot which came after the knee was aspirated or drained of excess fluid. The relief came from removing the extra fluid more than the cortisone.
Anyway, some people are helped by cortisone, others made worse, others have no reaction at all. Hopefully over the next few days you'll start to experience some relief. However, cortisone is not something that can be repeated often, so keep that in mind.
Posted by KatieWhy (KatieWhy), 9 June 2004
Thanks, Heather! It's been almost two weeks since I got the last steroid shot, so had hoped maybe it would "kick" in by now, but have had nothing but pain and problems. At that last visit, the doc and I discussed trying the SynVisc in the future b/c of the risk involved with steroids. And, down the line, looking at an osteotomy (sp?). So, thanks! I appreciate it....K
Updated Thu Apr 29 2010